Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 164, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2008, 6:39 PM CDT for Pierce County, Wells County, North Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2008, 6:39 PM CDT (23:39 UTC)
- Expired
- Jun 26, 2008, 7:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Pierce County, ND, Wells County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:50 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 26, 2:50 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT THU JUN 26 2008 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT... UPPER LEVEL LOW OVER ALBERTA WITH SHORTWAVE AHEAD OF IT MOVING INTO WESTERN NORTH DAKOTA. MODERATELY UNSTABLE AIRMASS IN PLACE WITH SPECIAL 18Z SOUNDING SHOWING WEAKENING CAP WITH 1500 TO 2000 CAPE. MODEL SOUNDINGS ALSO SHOW K INDEX ON THE 35 TO 40 RANGE SUGGESTING HEAVY RAIN AS WELL. HAVE FOCUSED ON CENTRAL NORTH DAKOTA FOR SEVERE THREAT THIS AFTERNOON/EVENING. AFTER SEVERE THREAT HAS PASSED LATER TONIGHT...PATH OF UPPER LEVEL LOW WILL TRACK ACROSS CENTRAL NORTH DAKOTA BRINGING GUSTY NORTHWEST WINDS FRIDAY NIGHT AND SATURDAY. HAVE SPECIFIED 25 TO 35 MPH AT THIS TIME. DEPENDING ON THE STRENGTH OF THE H850 JET (50-60 KTS ON NAM) MAY NEED A WIND ADVISORY EVENTUALLY. BUILDING H5 RIDGE OVER MONTANA/WESTERN NORTH DAKOTA SUNDAY AND MONDAY WILL CAP ANY PRECIP CHANCES. THE TEMPERATURES WILL BE MUCH COOLER FOR SATURDAY...ABOUT 10 DEGREES BELOW NORMAL. SLIGHT RECOVERY SUNDAY BUT REMAINING COOL EAST. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... THE GFS AND ECMWF SHOW SIMILAR H5 HEIGHTS AND A NORTHWEST UPPER FLOW OVER NORTH DAKOTA AROUND A SHARP UPPER RIDGE AXIS OVER THE ROCKIES. THIS WILL GIVE DRY/WARM WEATHER FOR MONDAY AND TUESDAY. SHORTWAVE ENERGY ROTATING AROUND A CANADIAN UPPER LOW BEGINS TO FLATTEN THE RIDGE TUESDAY...AND REMAINS THIS WAY THROUGH THE REST OF THE EXTENDED. IN ADDITION...A SFC LOW PRESSURE/FRONT SETS UP OVER NEAR OR ALONG THE ND/SD BORDER DURING THIS PERIOD. THUS WILL CARRY A SLIGHT CHC/CHC POPS TUESDAY NIGHT THROUGH THURSDAY NIGHT OVER THE CWA. HIGH TEMPERATURES WILL GENERALLY BE IN THE MID 80S MONDAY THROUGH WEDNESDAY...THEN COOL DOWN INTO THE UPPER 70S BY THURSDAY. OVERNIGHT LOWS MAINLY IN THE UPPER 50S INTO THE LOWER 60S. && .AVIATION...A COLD FRONT OVER EASTER MONTANA WILL MOVE ACROSS NORTH DAKOTA TONIGHT. AREAS OF SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THE FRONT OVER WESTERN NORTH DAKOTA AND ADDITIONAL AREAS WILL DEVELOP THIS EVENING AND EARLY TONIGHT. ALTHOUGH VFR CONDITIONS ARE STILL EXPECTED...THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS TO 45KT...LARGE HAIL...AND HEAVY RAIN INTO EARLY TONIGHT. BRIEF PERIODS OF MVFR CIGS/VSBYS ARE POSSIBLE IN/NEAR ANY THUNDERSTORM. ALL AERODROMES HAVE A MENTION OF THUNDERSTORMS THROUGH EARLY TONIGHT. BEHIND THE FRONT ON FRIDAY AND SATURDAY...BREEZY TO WINDY NORTHWESTERLY WINDS OF 20 TO 35 MPH WILL SET UP ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/KS
Hazardous weather outlook, Jun 26, 5:24 AM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 524 AM CDT THU JUN 26 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 524 AM CDT THU JUN 26 2008 /424 AM MDT THU JUN 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A MOIST AND UNSTABLE ATMOSPHERE WILL COMBINE WITH FAVORABLE LOW LEVEL AND UPPER LEVEL DYNAMICS TO SUPPORT STRONG TO SEVERE STORMS TODAY AND TONIGHT. LARGE HAIL...STRONG WINDS...ISOLATED TORNADOES...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA AND YOUR NATIONAL WEATHER SERVICE OFFICE IN BISMARCK FOR FURTHER UPDATES...AND FOR LIKELY WATCHES AND WARNINGS THROUGHOUT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE BOTH FRIDAY AND SATURDAY. THE THREAT FOR SEVERE WEATHER WILL BE MINIMAL HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. NH
In the hours before
Local storm report, Jun 26, 5:19 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FUNNEL CLOUD VELVA 48.06N 100.93W
06/26/2008 MCHENRY ND OTHER FEDERAL
MINOT AIR FORCE BASE PERSONNEL
&&
KBIRKLocal storm report, Jun 26, 5:56 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL STANTON 47.32N 101.38W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
30-40 MPH WINDS
&&
TMCARTHURLocal storm report, Jun 26, 5:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL HAZEN 47.30N 101.62W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
0515 PM HAIL HAZEN 47.30N 101.62W
06/26/2008 E1.00 INCH MERCER ND TRAINED SPOTTER
&&
TMCARTHURLocal storm report, Jun 26, 6:03 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 E HAZEN 47.30N 101.56W
06/26/2008 E1.00 INCH MERCER ND PUBLIC
&&
TMCARTHURLocal storm report, Jun 26, 6:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 7 NW WASHBURN 47.36N 101.13W
06/26/2008 E0.88 INCH MCLEAN ND PUBLIC
&&
TMCARTHURLocal storm report, Jun 26, 6:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FUNNEL CLOUD 10 E BALTA 48.17N 99.82W
06/26/2008 BENSON ND PUBLIC
DID NOT TOUCH GROUND WENT BACK INTO CLOUDS
&&
TMCARTHURThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 12:59 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 61 min |
| Jun 26, 1:58 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie | 47 min |
| Jun 26, 2:40 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 65 min |
| Jun 26, 2:46 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 59 min |
| Jun 26, 3:42 PM CDT | Severe Thunderstorm Warning | BIS | Dunn | 33 min |
| Jun 26, 3:43 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 42 min |
| Jun 26, 4:18 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 57 min |
| Jun 26, 4:24 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 66 min |
| Jun 26, 4:55 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean | 65 min |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 54 min |
| Jun 26, 5:09 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, Grant, Mercer, Morton, Stark | 66 min |
| Jun 26, 5:33 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Sheridan | 57 min |
| Jun 26, 5:40 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 35 min |
| Jun 26, 5:43 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 47 min |
| Jun 26, 5:59 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Oliver | 61 min |
| Jun 26, 6:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Oliver | 60 min |
| Jun 26, 6:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 56 min |
| Jun 26, 6:57 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.